Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 107, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 21, 2000, 5:18 PM MDT for El Paso County, Teller County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 21, 2000, 5:18 PM MDT (23:18 UTC)
- Expired
- Aug 21, 2000, 6:15 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties El Paso County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 70 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 212322
SVRPUB
COC041-119-220015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
518 PM MDT MON AUG 21 2000
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO.
WESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
THIS INCLUDES THE CITY OF COLORADO SPRINGS.
* UNTIL 615 PM MDT.
* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THE SEVERE THUNDERSTORM 8 MILES SOUTH OF VICTOR...OR ABOUT 28
MILES SOUTHWEST OF COLORADO SPRINGS...MOVING NORTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED WILL BE...
PIKES PEAK AROUND 535 PM MDT...
CASCADE...FORT CARSON...FOUNTAIN...MANITOU SPRINGS...BROADMOOR...
CHEYENNE CANYON AROUND 545 PM MDT...
SECURITY...WIDEFIELD AROUND 550 PM MDT...
COLORADO SPRINGS...PETERSON AFB...AIR FORCE ACADEMY AROUND 555
PM MDT...
FALCON AROUND 610 PM MDT...
CRIPPLE CREEK AND VICTOR BY 5:30 PM.
AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.
LAT...LON 3868 10525 3866 10489 3853 10489 3853 10458
3901 10463 3900 10490What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:54 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 21, 1:54 PM MDT, 3 hours 24 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 154 PM MDT MON AUG 21 2000 ...SEVERE WEATHER POTENTIAL THIS EVENING THE MAIN FORECAST CONCERN... A COOL FRONT HAD PUSHED INTO SE CO AND WAS MAINLY BANKED UP ALONG THE PALMER DIVIDE AS OF 1800 UTC...BUT LAPS POTENTIAL TEMPERATURE ANALYSES INDICATED THAT A SHALLOW PORTION OF THE COOLER AIR HAD SPILLED INTO THE ARKANSAS VALLEY WITH KLHX PICKING UP GUSTY NE WINDS AS OF 1900 UTC. THUNDERSTORMS WERE BEGINNING TO MOVE OFF THE FOOTHILLS IN NE CO EARLY THIS AFTERNOON AND THIS COMBINED WITH CONTINUED DIFFERENTIAL HEATING BETWEEN NE AND SE CO SHOULD HELP PUSH A SHALLOW SURGE OF COOLER AIR INTO THE ARKANSAS VALLEY THIS AFTERNOON AND ENHANCE THUNDERSTORM COVERAGE AND POTENTIAL STRENGTH. UPPER DISTURBANCES EMBEDDED IN THE MONSOONAL FLOW WILL HELP KEEP SCATTERED THUNDERSTORMS GOING OVER THE WRN HALF OF THE FORECAST AREA. MID-LEVEL WINDS ARE NOT THAT STRONG (15-20 KTS AT 500 MB) BUT WITH THE COOL FRONT...DEEP LAYER SHEAR IS STILL AROUND 30 KTS. CAPE IS LIKELY IN THE 1000-1500 J/KG RANGE...BUT THE 1900 UTC LAPS ANALYSIS WAS IN EXCESS OF 2000 J/KG OVER THE FAR ERN PLAINS. ANYWAY...THE AMBIENT ENVIRONMENT ON THE PLAINS COULD SUPPORT A FEW SEVERE STORMS THIS AFTN/EVE. FOR NOW...I'M NOT SURE WHEN TO END THE PRECIPITATION IN THE FORECAST...SO I MAY JUST LEAVE GENERIC WORDING IN THE ZONES WITH NO PRECIPITATION TIMERS. APPARENTLY...THE SUN ANGLE IS LOW ENOUGH THAT THE SAN LUIS VALLEY WILL GET FOG EACH NIGHT WHEN PRECIPITATION FALLS IN THE DAYTIME...SO I'LL THROW SOME PATCHY FOG IN TONIGHT. ON TUESDAY/TUESDAY NIGHT...LOW LEVEL MOISTURE WILL STILL BE POOLED IN THE ARKANSAS VALLEY/SE PLAINS AREA...WITH THE "MONSOONAL" MOISTURE PLUME CONTINUING OVERHEAD...SO "CHANCE" POPS WILL BE IN ORDER THERE...WITH "SLIGHT CHANCE" POPS ELSEWHERE. THE BEST CHANCES SHOULD BE ALONG AND NEAR THE E SLOPES...IN THE PROXIMITY OF THE TRIPLE POINT OF WEAK UPPER DISTURBANCES MOVING THROUGH THE FLOW...OROGRAPHIC LIFT AND DEEP MOISTURE. MAXIMUM TEMPERATURES SHOULD BE SIMILAR TO TODAY IN MOST AREAS. WEDNESDAY...THE UPPER HIGH BROADENS AND BUILDS INTO THE NRN GREAT BASIN/NRN ROCKIES BEHIND THE EXITING SHORTWAVE ENERGY WITH THE GENERAL "MONSOONAL" FLOW AROUND THE UPPER HIGH CONTINUING. THUS... TEMPERATURES SHOULD WARM BACK UP A FEW DEGREES ON THE PLAINS...WITH LITTLE CHANGE ELSEWHERE. I WILL ALSO CONTINUE WITH THE BROAD-BRUSHED LOW POP SCENARIO FOR THE ENTIRE AREA...GIVEN THE OVERALL PATTERN. EXTENDED(THU-SAT): NOT MUCH CHANGE IN THE EXTENDED FORECAST...AS THE MODELS CONTINUE WITH THE UPPER PATTERN ESTABLISHED ON WEDNESDAY. WHAT YOU SEE ON WEDNESDAY WILL BE PROBABLY BE WHAT YOU GET DURING THIS PERIOD...MAINLY CONTINUED LOW POPS AND ABOVE NORMAL DAYTIME TEMPERATURES. .PUB...NONE. HAYNES
In the hours before
Special weather statement, Aug 21, 11:55 AM MDT, 5 hours 23 minutes before
COZ058>081-211900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT MON AUG 21 2000 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NEEDED FOR ONE OR TWO SEVERE THUNDERSTORMS OVER THE PLAINS THIS AFTERNOON AND EVENING... A COOL FRONT HAS PUSHED INTO SOUTHEAST COLORADO THIS MORNING...AND HAS ALLOWED LOW LEVEL MOISTURE TO POOL OVER THE PLAINS. IN ADDITION...THE FRONT WILL PROVIDE A FOCUSING MECHANISM TO HELP INITIATE THUNDERSTORMS...AND ALSO CONTRIBUTE TO VERTICAL WIND SHEAR...WHICH WILL HELP ORGANIZE AND STRENGTHEN STORMS. IN ADDITION...AN UPPER LEVEL DISTURBANCE CURRENTLY OVER WESTERN COLORADO WILL MOVE ACROSS THE STATE TODAY...PROVIDING EXTRA SUPPORT FOR THUNDERSTORM DEVELOPMENT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN BY EARLY THIS AFTERNOON...AND MOVE OVER THE ADJACENT PLAINS THROUGHOUT THE AFTERNOON AND EVENING. ONE OR TWO STORMS MAY BECOME SEVERE OVER THE PLAINS THIS AFTERNOON AND EVENING...WITH THE PRIMARY THREAT OF SEVERE WEATHER BEING HAIL AROUND ONE INCH IN DIAMETER...AND STRONG...GUSTY WINDS IN EXCESS OF 60 MPH.
Special weather statement, Aug 21, 4:16 PM MDT, 1 hour 2 minutes before
COZ067-071>073-212250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 416 PM MDT MON AUG 21 2000 ...STRONG THUNDERSTORMS DEVELOPING OVER EL PASO COUNTY... STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP OVER EL PASO COUNTY THIS AFTERNOON AND EVENING. STORMS WIL LPRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN. THE STORMS WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING. STORMS WILL FIRST MOVE OVER NORTHERN COLORADO SPRINGS ACROSS GARDEN OF THE GODS TO MANITOU SPRINGS. THEY WILL MOVE EAST AT 40 MPH. IT IS POSSIBLE THSES STORMS WILL DEVELOP INTO SEVERE THUNDERSTORMS OVER THE COLORADO SPRINGS AREA WITH LARGE HAIL AND VERY STRONG WIND GUSTS. FORTUNE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:29 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| Aug 21, 3:18 PM MDT | Severe Thunderstorm Warning | PUB | Alamosa, Rio Grande | 57 min |
| Aug 21, 4:06 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 54 min |
| Aug 21, 4:21 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 54 min |
| Aug 21, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 87 min |
| Aug 21, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.